Pain Relief Medications: Are They Good for You?
Nonsteroidal anti-inflammatory drugs (NSAIDs) have received press in the past for their association with dangerous side effects among older adults compared to younger people. Many older people take NSAIDs to get relief from pain, stiffness, and inflammation. However, these medications can have side effects. If you are taking NSAIDs, check the US Food and Drug Administration's (FDA) website for medication guide for more information.
Gastrointestinal ProblemsGastrointestinal problems, including stomach pain, ulcers, and bleeding of the stomach lining, are potential side effects among people who take NSAIDs on a regular basis. Often the first indication of gastrointestinal damage in seniors is bleeding, which can occur without the warning symptoms of nausea, abdominal pain, diarrhea, or dyspepsia (indigestion and gas). NSAIDs may create or worsen gastroesophageal reflux disease (GERD) symptoms and complications. These may include:
- Acid reflux—regurgitation of stomach contents into the esophagus, causing heartburn or a sour taste in the mouth
- Esophageal stricture—narrowing of the esophagus, which makes swallowing difficult or painful
- Barrett's esophagus—a condition marked by a change in the lining in the esophagus due to long-term acid reflux
- Advancing age
- History of ulcers
- Excess alcohol consumption
- Use of anticoagulants and corticosteroids
- Black, tarry stools
- Vomiting of blood—may be red (fresh blood) or black (resembling coffee grounds)
- Severe heartburn or stomach cramps
- Stomach pain that disappears after eating or taking antacids
- Unexplainable nausea, vomiting, or diarrhea
More from Beliefnet